Illinois, 2017

Flash Flood and Flood in Illinois, May 6 to 8, 2017

May 6 to 8, 2017 · NWS ILX · 2 events in 1 county or zone

Due to 6-day rainfall amounts of 5 to 7 inches, the Embarras River spilled out of its banks in many locations across Jasper and Crawford Counties. 56 feet at Ste.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Due to 6-day rainfall amounts of 5 to 7 inches, the Embarras River spilled out of its banks in many locations across Jasper and Crawford Counties. The river crested in moderate flood stage at 25.56 feet at Ste. Marie in Jasper County and at 21.3 feet at Oblong in Crawford County on May 6th. During this period of very high river levels, the Green Brier Levee located about 6 miles south of Oblong in southwest Crawford County was overtopped in 3 locations during the afternoon of May 6th. As a result, surrounding farmland and several rural roads were flooded. The flooding gradually subsided by the afternoon of May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 11:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 6, 11:48 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1248 PM CDT Sat May 6 2017

.UPDATE...
Issued at 900 AM CDT Sat May 6 2017

Forecast was updated twice early this morning to address
diminishing chances of light rain showers over eastern IL.
Have 20-30% chance of showers next few hours south of I-74 and
east of I-57 with mostly cloudy skies this morning, then becoming
mostly sunny in the afternoon. Already have mostly sunny skies
over areas from Galesburg to Lincoln to Effingham sw and this will
continue the rest of today. Highs this afternoon to range from the
upper 50s ne of Champaign, to the mid 60s over western CWA from
Peoria to Springfield west. North winds picking up to 10-15 mph
with gusts of 20-25 mph later this morning and afternoon, then
diminishing back to 5-10 mph toward sunset early this evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 245 AM CDT Sat May 6 2017

Fast moving shortwave is dropping southeastward, and parent low
pressure was centered near Galesburg at 2 am. Showers are quickly
spreading across the northeast half of the forecast area, and have
updated rain trends into early morning to increase PoP's. Some
isolated storms were in northwest Illinois and tracking southeast,
but anything that makes it this far would be weakening and will
only mention isolated thunder across the northern CWA. Short-range
high-res models are in good agreement that much of this should be
out of the forecast area by mid-morning, with some lingering
showers over the southeast CWA exiting before noon. Rather breezy
behind this feature with some gusts of 20-25 mph through the day.
Coolest conditions will be over the east where the clouds will
hang on longer, mainly near 60, with mid 60s over the west.

Skies quickly clear and winds diminish as a ridge of high pressure
builds across the state this evening. Patchy frost possible across
the far east/northeast CWA as temperatures dip into the 30s, but
currently does not seem to be a widespread enough of a threat to
require an advisory.

.LONG TERM...(Sunday through Friday)
ISSUED AT 245 AM CDT Sat May 6 2017

Upper level ridge currently along the east slopes of the Rockies
will edge eastward, but not in any particular hurry as our deep
upper trough over the eastern U.S. closes off somewhat. Early in
the new week, the ridge will get a nudge eastward by a cutoff low
that forms near Los Angeles later today. These two lows really
don't make any significant progress until around Thursday, and
waves of energy will slide southeast along the periphery of the
ridge. This will result in a rather prolonged period of rain
chances beginning on Monday, with the highest chances in the
Wednesday-Thursday time frame as the southwest low finally makes
some headway and moves into the Texas/Oklahoma panhandle region.
None of the rain is expected to be especially heavy at any given
time, but another inch is feasible over the middle of the state
over the course of the week. The axis of higher rain will be where
a frontal boundary starts to sharpen up around mid week, as the
ridge flattens out and the upper low ejects northeast.

While temperatures on average will remain below normal much of the
time, the position of the ridge will result in a rather sharp
contrast in highs on Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1248 PM CDT Sat May 6 2017

A broken cumulus cloud field with bases of 3-6k ft over central IL
into mid afternoon with mainly VFR ceilings, though briefing MVFR
ceilings of 2.5-3k ft possible next 1-2 hours at BMI, DEC and CMI.
Cumulus clouds will decrease/scatter out by late afternoon and
clear by sunset. Scattered to possibly broken mid level clouds of
10-15k ft will arrive from the nw during mid/late Sunday morning
ahead of a developing warm front west of IL. Breezy northerly
winds of 10-16 kts and gusts to around 20 kts, will diminish
light by sunset, then be NNW to NW at 6-10 kts after 14Z/Sunday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...07
Hazardous weather outlook, May 6, 10:34 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1134 AM CDT Sat May 6 2017

ILZ027>031-036>038-040>054-061-066-071-071100-
Cass-Champaign-Christian-Clay-De Witt-Effingham-Fulton-Knox-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1134 AM CDT Sat May 6 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The Illinois River, as well as portions of the Little Wabash and
Sangamon Rivers remain in flood.

Patchy frost will be possible north of I-74 tonight into Sunday
morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The Illinois River, as well as portions of the Little Wabash and
Sangamon Rivers will remain in flood for the entire period.
Please see the applicable flood warnings for details.

Isolated to scattered thunderstorms will be possible Tuesday
into Thursday. It is too early to determine severe weather
possibilities at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ055>057-062-063-067-068-072-073-071100-
Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Jasper-Lawrence-
Richland-
1134 AM CDT Sat May 6 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Several rural roadways, as well as farmland and rivers, remain
flooded due to recent heavy rainfall. The Embarras and Wabash
Rivers remain in flood.

Patchy frost will be possible east of I-57 and north of I-70
tonight and Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor to moderate flooding will continue along portions of the
Embarras and Wabash Rivers. Please see the applicable flood
warnings for details.

Isolated to scattered thunderstorms will be possible Tuesday
into Thursday. It is too early to determine severe weather
possibilities at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

The radar

The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 6, 1:30 PM CST to May 7, 1:30 PM CST
Where
Crawford County, 3.4 mi SSW of Pierceburg to 1.85 mi WSW of Landes
Cause
Dam / Levee Break
Reported by
Trained Spotter
Coordinates
38.885, -87.945

The Green Brier Levee on the Embarras River in rural southwest Crawford County was breached in three locations during the afternoon of May 6th. Several rural roads along the river, between Green Brier and Landes were closed due to the flash flooding caused by the levee breach.

Flood, Crawford

When
May 7, 1:30 PM CST to May 8, 1:15 PM CST
Where
Crawford County, 3.4 mi SSW of Pierceburg to 1.85 mi WSW of Landes
Cause
Dam / Levee Break
Reported by
Trained Spotter
Coordinates
38.885, -87.945

The Green Brier Levee on the Embarras River in rural southwest Crawford County was breached in three locations during the afternoon of May 6th. Several rural roads along the river, between Green Brier and Landes were closed due to the flash flooding caused by the levee breach. Flooding of the rural roads continued through the afternoon of May 7th as the water slowly receded. The flood waters finally receded, allowing roads to be re-opened, by the early afternoon of May 8th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697061, 697062.